Minnesota, 2002

Hail and Damaging Winds in Minnesota, May 5, 2002

May 5, 2002 · NWS MPX · 44 events in 15 counties and zones

41 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 5, 2:40 PM CST, 40 minutes earlier.

Area forecast discussion, May 5, 2:40 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
340 PM CDT SUN MAY 5 2002

FORECAST CONCERN NEAR TERM...TEMPERATURE TREND AND EVENING SHOWERS.

SURFACE COLD FRONT EXITING FAR EASTERN PORTION OF THE CWA NOW.  WILL
MENTION LOW POP FOR THE EVENING HERE.  OTHERWISE...CLOUDS TO HOLD
FIRM WITH TEMPERATURES ON THE COOL SIDE.  NORTHEAST/EASTERLY FLOW
WITH SURFACE HIGH MOVING OVER THE REGION WITH CLOUDS EXPECTED TO
HOLD FIRM.  UPPER LEVEL FLOW PATTERN REMAINS SPLIT/POLAR JET TO THE
NORTH AND ACTIVE SUBTROPICAL JET TO THE SOUTH.  COLD FRONT WILL
BECOME STALLED OVER SOUTHERN IA/NORTHERN MO AREA FOR TUESDAY.  SOME
WEAK ISENTROPIC LIFT NOTED OVER CENTRAL MN/SOME RESIDUAL POLAR JET
FORCING OVER THE NORTH.  WILL MENTION LOW POPS OVER MN
PORTION...BUT WILL BE LIGHT.

REAL ACTIVITY DEVELOPS TUESDAY NIGHT/INTO THURSDAY AS SOUTHERN
STREAM/WARM FRONT LIFTS NORTH AHEAD OF UPPER LEVEL TROUGH.  THIS
SHOULD PROMOTE A GOOD SHOT OF RAIN...AND SOME THUNDER INTO SOUTHERN
CWA WEDNESDAY.  AVN DRAGS MUCH COLDER AIR WITH UPPER LOW/TROUGH
MOVING THROUGH.  MAY BE A MIX OF RAIN/SNOW OVER NORTHERN CWA ABOUT
THURSDAY.  ETA KEEP LOWER LEVELS WARM ENOUGH FOR JUST LIQUID THROUGH
60 HOURS ANYWAY.  AGAIN...LEANING A LITTLE MORE TO AVN MOS...BUT
REALLY A BLEND OF NGM/AVN THROUGH 60 HOURS.

EXTENDED...HIGH PRESSURE TO BUILD INTO THE AREA FOR FRIDAY...WITH A
CHANCE OF SHOWERS SATURDAY...POSSIBLY LINGERING INTO SUNDAY.
REGULAR AVN/MRF INDICATED DRY FOR SUNDAY BUT ENSEMBLE FORECASTS
CONTINUED TO BE WET.  MAY BE INDICATING FRONTAL BOUNDARY HANGING UP
OVER SOUTHERN MN THIS PERIOD.  WE HAD A CHANCE GOING FOR SUN...SO
WILL LEAVE IT IN FOR NOW.  WARMING TREND EXPECTED OVER THE WEEKEND.

.MSP...NONE
 DWE

In the hours before

Special weather statement, May 5, 11:48 AM CST, 3 hours 32 minutes before
MNZ041-047>052-054>070-073>078-082>085-091>093-WIZ023-024-026-052045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1248 PM CDT SUN MAY 5 2002

THE STORM PREDICTION CENTER...INDICATES THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS OVER SOUTHERN MINNESOTA...INTO WEST CENTRAL
WISCONSIN...BEGINNING LATE TONIGHT.  THE RISK AREA IS GENERALLY SOUTH
OF A LINE FROM NEAR ALEXANDRIA...CAMBRIDGE AND NEW RICHMOND
WISCONSIN.  SOME COMMUNITIES INCLUDED ARE THE TWIN CITIES METRO
AREA...MANKATO...ALBERT LEA...OWATONNA AND RED WING IN MINNESOTA.
IN WISCONSIN...THE RISK AREA INCLUDED RIVER FALLS...ELLSWORTH AND
DURAND.

LOW PRESSURE AND A WARM FRONT WILL MOVE ACROSS THE DAKOTAS AND
IOWA TONIGHT...INTO SOUTHERN MINNESOTA.  THIS WILL BRING
WARM AND AND MORE HUMID AIR FROM THE SOUTH INTO SOUTHERN MINNESOTA.
CONDITIONS WILL BE FAVORABLE FOR THUNDERSTORMS NEAR THE SOUTH
DAKOTA BORDER BY EVENING. THE THREAT WILL SPREAD EAST OVERNIGHT.
THE MAIN THREAT FROM ANY SEVERE STORMS WILL BE LARGE HAIL...AND
POSSIBLE STRONG WIND GUSTS.

The radar

The Minneapolis radar (KMPX), 104 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

41 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Kandiyohi

When
May 5, 3:20 PM CST
Where
Kandiyohi County, 3 mi N of Atwater
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.183, -94.800

Hail, Meeker

When
May 5, 3:32 PM CST
Where
Meeker County, 4 mi W of Watkins
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.317, -94.500

Hail, Stearns

When
May 5, 3:45 PM CST
Where
Stearns County, 3 mi W of Kimball
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.317, -94.367

Hail, Renville

When
May 5, 3:50 PM CST
Where
Renville County, 8 mi NNE of Bird Island
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.867, -94.817

Hail, Wright

When
May 5, 3:55 PM CST
Where
Wright County, Annandale
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.267, -94.133

Thunderstorm Wind, Meeker

When
May 5, 4:00 PM CST
Where
Meeker County, 2 mi ESE of Dassel
Measured
60 kt (69 mph)
Reported by
AMATEUR RADIO
Coordinates
45.067, -94.283

Eighty foot HAM radio tower downed. Few shingles off house. Large tree toppled. Trained observer watched downburst as it approached.

Thunderstorm Wind, Wright

When
May 5, 4:00 PM CST
Where
Wright County, 1 mi NW of Cokato
Measured
65 kt (75 mph)
Property damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
45.100, -94.217

One barn was demolished with some materials blown 800 feet. Two other barns and several sheds were blown down.

Thunderstorm Wind, Wright

When
May 5, 4:05 PM CST
Where
Wright County, 4 mi SE of Annandale
Measured
60 kt (69 mph)
Reported by
GENERAL PUBLIC
Coordinates
45.233, -94.083

Shed and camper overturned. Few trees down. Grain bin dented. Damage occurred along south side of Cedar Lake.

Hail, Wright

When
May 5, 4:18 PM CST
Where
Wright County, Montrose
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.067, -93.917

Hail, Wright

When
May 5, 4:22 PM CST
Where
Wright County, Buffalo
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.183, -93.900

Hail, McLeod

When
May 5, 4:25 PM CST
Where
McLeod County, 7 mi NE of Hutchinson
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.950, -94.267

Hail, Hennepin

When
May 5, 4:37 PM CST
Where
Hennepin County, Rogers
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.200, -93.567

Hail, Kandiyohi

When
May 5, 4:40 PM CST
Where
Kandiyohi County, Willmar
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.133, -95.050

Hail, Sherburne

When
May 5, 4:40 PM CST
Where
Sherburne County, Elk River
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
45.300, -93.583

Hail, Sherburne

When
May 5, 4:49 PM CST
Where
Sherburne County, 2 mi W of Big Lake
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
45.333, -93.800

Hail, Hennepin

When
May 5, 4:50 PM CST
Where
Hennepin County, Brooklyn Park
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.117, -93.333

Hail, Wright

When
May 5, 4:50 PM CST
Where
Wright County, 3 mi S of Cokato
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
45.033, -94.200

Hail, Kandiyohi

When
May 5, 4:50 PM CST
Where
Kandiyohi County, Atwater
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.133, -94.800

Hail, Meeker

When
May 5, 4:55 PM CST
Where
Meeker County, Grove City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.150, -94.700

Hail, Yellow Medicine

When
May 5, 4:55 PM CST
Where
Yellow Medicine County, 5 mi S of Echo
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.550, -95.417

Hail, Wright

When
May 5, 4:58 PM CST
Where
Wright County, Cokato
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
45.083, -94.200

Hail, Anoka

When
May 5, 5:04 PM CST
Where
Anoka County, Ham Lake
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.233, -93.233

Hail, Hennepin

When
May 5, 5:06 PM CST
Where
Hennepin County, Crystal
Measured
1.5 in hail
Reported by
AMATEUR RADIO
Coordinates
45.067, -93.383

At Broadway and Bass Lake Road.

Hail, Ramsey

When
May 5, 5:12 PM CST
Where
Ramsey County, New Brighton
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
45.067, -93.200

Hail, Hennepin

When
May 5, 5:15 PM CST
Where
Hennepin County, Brooklyn Park
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
45.117, -93.333

At 694 and 81.

Hail, Redwood

When
May 5, 5:20 PM CST
Where
Redwood County, 1 mi W of Vesta
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.500, -95.433

Hail broke several windows.

Hail, Redwood

When
May 5, 5:25 PM CST
Where
Redwood County, 7 mi W of Redwood Falls
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.533, -95.250

Hail, Redwood

When
May 5, 5:26 PM CST
Where
Redwood County, Redwood Falls
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.533, -95.100

Hail, Washington

When
May 5, 5:30 PM CST
Where
Washington County, Oakdale
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.983, -92.950

Hail, Ramsey

When
May 5, 6:00 PM CST
Where
Ramsey County, New Brighton
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
45.067, -93.200

Hail, Redwood

When
May 5, 6:00 PM CST
Where
Redwood County, 5 mi S of Milroy
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.350, -95.550

Hail, Ramsey

When
May 5, 6:14 PM CST
Where
Ramsey County, Vadnais Hgts
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
45.050, -93.083

At 35E and County Road E.

Hail, Hennepin

When
May 5, 6:16 PM CST
Where
Hennepin County, Brooklyn Center
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
45.050, -93.350

Hail, Washington

When
May 5, 6:17 PM CST
Where
Washington County, Oakdale
Measured
0.75 in hail
Reported by
MARINER
Coordinates
44.983, -92.950

Hail, Ramsey

When
May 5, 6:19 PM CST
Where
Ramsey County, North St Paul
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
45.000, -93.000

Hail, Redwood

When
May 5, 6:20 PM CST
Where
Redwood County, Lucan
Measured
1 in hail
Reported by
GOVT OFFICIAL
Coordinates
44.383, -95.317

Hail, Redwood

When
May 5, 6:25 PM CST to 6:45 PM CST
Where
Redwood County, Milroy
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.417, -95.550

Hail, Renville

When
May 5, 6:30 PM CST
Where
Renville County, Lakeside
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.817, -94.550

Hail, Sibley

When
May 5, 6:45 PM CST
Where
Sibley County, 2 mi NE of Winthrop
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.567, -94.333

Hail, Ramsey

When
May 5, 6:45 PM CST
Where
Ramsey County, St Paul
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
44.967, -93.150

Highway 280 and Carpendar

Hail, Sibley

When
May 5, 7:05 PM CST
Where
Sibley County, 3 mi SW of Arlington
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.567, -94.133

Hail, McLeod

When
May 5, 7:10 PM CST
Where
McLeod County, 3 mi SE of Glencoe
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.733, -94.100

Hail, Scott

When
May 5, 7:28 PM CST
Where
Scott County, 3 mi S of Belle Plaine
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.583, -93.767

Hail, Scott

When
May 5, 7:56 PM CST
Where
Scott County, New Market
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.583, -93.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300151, 5300152, 5300153, 5300154, 5300155, 5300156, 5300241, 5300018, 5300019, 5300020, 5300021, 5300022, 5300023, 5300024, 5300025, 5300026, 5300027, 5300124, 5300125, 5300126, 5300127, 5300128, 5300129, 5300130, 5300131, 5300132, 5300133, 5300134, 5300135, 5300136, 5300137, 5300138, 5300139, 5300140, 5300141, 5300142, 5300143, 5300144, 5300145, 5300146, and more.